Alabama, 2009

Damaging Wind in Alabama, July 5, 2009

July 5, 2009 · NWS TAE · 1 event in 1 county or zone

A pre-dawn thunderstorm on the 5th produced scattered wind damage across Coffee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A pre-dawn thunderstorm on the 5th produced scattered wind damage across Coffee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 5, 1:01 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 5, 1:01 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
301 AM EDT SUN JUL 5 2009

.SYNOPSIS...WEAK SSW FLOW ACROSS THE CWA. TEMPS AT 06Z RANGED FROM
70 AT VLD TO 82 AT PFN. DEWPOINTS WERE IN THE MID TO UPPER 60S TO
AROUND 70 ON THE WEST SIDE OF THE CWA...AND IN THE MID TO UPPER 70S
AT THE COAST. THE SURFACE ANALYSIS SHOWED THE ATLANTIC RIDGE AXIS
ACROSS SOUTH CENTRAL FLORIDA EXTENDING WESTWARD INTO THE WESTERN GULF
OF MEXICO. A 1008 MB LOW PRESSURE SYSTEM WAS LOCATED JUST SOUTH OF
STL WITH A COLD FRONT EXTENDING BACK INTO WEST TEXAS. A WARM FRONT
WAS EXTENDING OUT OF THE LOW BACK TO THE SE TOWARD CHA. STRONG
CONVECTION CONTINUES TO DEVELOP ALONG THE SYSTEM FROM TENNESSEE WEST
THROUGH ARKANSAS...OKLAHOMA...TEXAS AND EVEN INTO NEW MEXICO.

ALOFT...THE RIDGE OF HIGH PRESSURE EXTENDS FROM CENTRAL FLORIDA
WESTWARD ACROSS SOUTHERN TEXAS...NORTHERN BAJA INTO THE EASTERN
PACIFIC. ZONAL FLOW IS OCCURRING ACROSS MUCH OF CONUS WITH GENTLE
TROUGHING ALONG THE EAST COAST AND WEAK RIDGING ACROSS THE ROCKIES
AND INTER MOUNTAIN WEST. UPPER RIDGING IS QUITE EVIDENT IN THE
SATELLITE IMAGERY ACROSS THE NORTHERN GULF STATES.

&&

.SHORT TERM (TODAY THROUGH TUESDAY)...
MODELS ARE IN GOOD AGREEMENT IN THE SHORT TERM SCENARIO. THE TROUGH
DEEPENS OVER THE SOUTHEAST U.S. WITH THE COLD FRONT PULLING UP
QUASI STATIONARY OVER OR JUST NORTH OF OUR CWA. THE RIDGE AXIS IS
PUSHED SOUTHWARD IN RESPONSE TO THE DEEPENING TROUGH WITH THE UPPER
ANTICYCLONE CENTER RETROGRADING WESTWARD TO OFF THE PACIFIC COAST.
THE BOTTOM LINE...OUR WEATHER WILL BE MOSTLY DISTURBED THROUGH THE
SHORT TERM WITH POPS HIGHER THAN NORMAL AND TEMPS BECOMING COOLER
THAN NORMAL AFTER TODAY.

THE PROBLEM IS TODAYS FORECAST...THE MODELS HAVE POPS NEAR NORMAL
NORTH AND WAY BELOW NORMAL SOUTH. OUR WORKSTATION WRF WHICH HAS AN
EXCELLENT RECORD THIS SUMMER...SUGGESTS THE DEVELOPMENT OF AN MCS
OVER CENTRAL GEORGIA THIS AFTERNOON AND PRODUCES A EAST-WEST BOWING
SQUALL LINE MOVING SOUTH TO THE COAST BY 00Z SUNDAY NIGHT. I HAVE
REFLECTED A HINT OF THIS WITH INCREASED POPS OVER GUIDANCE FOR THIS
AFTERNOON. SPC HAS JUST SHIFTED THEIR SLIGHT RISK FARTHER SOUTH...
WHICH INCLUDES MUCH OF ALABAMA AND GEORGIA RIGHT DOWN TO THE FLORIDA
BORDER.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
EXTENDED BEGINS WITH GLOBAL MODELS IN GOOD AGREEMENT. ALOFT...THIS
PERSISTENT SUMMER PATTERN HIGHLIGHTED BY MEAN TROUGHS CENTERED IN
CLOSE PROXIMITY TO PAC NW COAST AND OVER ERN CONUS WITH A BROAD HOT
RIDGE IN BETWEEN CENTERED OVR UPPER PLAINS. UPPER LOWS REMAIN
INVCNTY OF OREGON/WASH COAST AND OVER SE CANADA. THE WESTWARD
EXTENSION OF THE ATLANTIC RIDGE IS LOCATED ACROSS CUBA. GFS/ECMWF IN
GOOD AGREEMENT DURING DAYS 4/5 WITH NW FLOW ACROSS SE REGION. THEY
SHOW PLAINS RIDGE ADVANCING EWD WITH A SERIES OF SHORTWAVES DROPPING
DOWN FRONT SIDE AND INTO THE EXTREME SOUTHEAST STATES ALLOWING ERN
TROUGH TO SHARPEN WHILE ATLANTIC RIDGE INTENSIFIES BACK TO THE WEST
INTO CENTRAL FLORIDA AND KEEPING A WEAKNESS IN THE SUBTROPICAL RIDGE
ACROSS THE SE U.S. AS A RESULT...A DIFFLUENT PATTERN EVOLVES OVER
THE SOUTHEAST STATES AND ESPECIALLY NE GULF REGION WHICH RESULTS IN
FAVORABLE CONDITIONS FOR CONVECTION. DUE TO THE ADVANCING RIDGE OVER
THE PLAINS AND THE RIDGE OVER THE GULF...TEMPS WILL BE ON THE
INCREASE FROM LATE SHORT TERM INTO EXTENDED. AT THE SURFACE...THE
PESKY FRONT CONTINUES TO BE DRAPED ACROSS OUR REGION DURING EARLY
EXTENDED. UPPER TROUGH CONTINUES TO FOCUS MOISTURE AND INSTABILITY
ALONG THIS BOUNDARY THRU 12Z FRI WHEN BOUNDARY FINALLY DISSIPATES.

ALTHO IN BETTER AGREEMENT THAN PREVIOUS RUNS...GFS/ECMWF STILL
DIVERGE MODESTLY TOWARDS THE END OF THE PERIOD AND ESPECIALLY ON DAY
7 AS TO THE LOCATION OF THE UPPER TROUGH. THAT IS...WILL THE RIDGE
BUILD INTO SE CONUS OR WILL THE TROUGH CONTINUE TO DOMINATE? THE GFS
EXPANDS LARGE SUBTROPICAL RIDGE EASTWARD INTO THE SE STATES...WHILE
THE ECMWF A TAD LESS AGGRESSIVE ALLOWING UPPER TROUGH TO PENETRATE
FURTHER INTO THE SE U.S. ALL IN ALL...UNSETTLED WEATHER PATTERN
THROUGH THE EXTENDED PERIOD DOMINATED BY LINGERING FRONTAL BOUNDARY
DRAPED ACROSS THE AREA...UPPER LEVEL TROUGH WITH ENERGY/DISTURBANCES
TRAVERSING THE AREA...AND HIGH ATMOSPHERIC MOISTURE AND WARM
TEMPERATURES.

THIS COMBINATION TRANSLATES TO LIKELY SHOWERS AND THUNDERSTORMS TUES
NIGHT THRU THURS...THEN SCT CONVECTION THURS NIGHT THRU SUN AS
SURFACE BOUNDARY DISSIPATES AND A RETURN TO NORMAL SEA BREEZE
AFTN/EVE ACTIVITY. MIN TEMPS REMAIN CLOSE TO NORMAL (CLIMO AROUND
70) WITH MAX TEMPS BEGINNING EXTENDED A LITTLE BELOW CLIMO (CLIMO
LOW 90S) THEN RETURNING TO CLIMO BEGINNING FRI.

&&

.AVIATION...COMBINATION OF DRY AIR...HIGH T/TD SPREADS...AND SOME
THIN CIRRUS MOVING IN FROM THE NW WILL PRECLUDE NORMAL PREDAWN
CIG/VSBY RESTRICTION. HOWEVER...WILL FAVOR PERSISTENCE AND KEEP MVFR
VSBYS AT KVLD 09Z-13Z. AFTER SUNRISE...CONTINUED INCONSISTENCIES
BETWEEN GLOBAL MODELS WITH FAIRLY LOW POPS AND THE WORKSTATION
WRF...WHICH HAS BEEN PERFORMING EXCEPTIONALLY WELL DURING THE LAST
SEVERAL DAYS...AND IS SHOWING NEARLY 100 PERCENT PRECIP COVERAGE
ACROSS THE CWA. THIS IS DUE TO AN IMPRESSIVE MCS FROM THE NORTH
DEVELOPS AND MOVES SOUTHWARD...BEFORE MERGING WITH THE SEA BREEZE
FRONTS THIS AFTERNOON. THEREFORE...WILL GO WITH 4 HR TIME STAGGERED
TEMPOS AND/OR 6 HR PROB30 GROUPS ACROSS THE BOARD FOR CONVECTION AT
ALL OF THE TAF LOCATIONS. WITH NW STEERING FLOW...CONVECTION SHOULD
CONT WELL BEYOND SUNSET WITH MVFR CIGS/VSBYS IN STRONG STORMS/HEAVY
RAIN AND ISOLD IFR IN SEVERE STORMS ESPECIALLY AFTER 20Z. AREAS OF
LOW STRATUS AND/OR FOG WILL DEVELOP AFTER 06Z MON ESPECIALLY WHERE
RESIDUAL MOISTURE EXISTS. SREF PROG FAVORS INLAND PANHANDLE AND SE
ALA/SW GA ZONES WHICH INCLUDES KDHN AND KABY.

&&

.MARINE...AT 06Z...WINDS AT THE BUOYS WERE WEST TO SW AT 5 TO 10
KNOTS...SEAS WERE 1 TO 2 FEET. WINDS WILL BE IN THE 10-KNOT RANGE
DURING THE DAY TODAY...BUT THE GRADIENT WILL BEGIN TO TIGHTEN ACROSS
THE WATERS LATER TODAY AND TONIGHT...AND WILL REMAIN IN PLACE INTO
THE EARLY PORTION OF THE UPCOMING WEEK AS A COLD FRONT APPROACHES
FROM THE NORTHWEST. AS A RESULT...WINDS AND SEAS WILL BEGIN TO
INCREASE OVER THE NEXT FEW DAYS. A PERIOD OR TWO WITH ADVISORY LEVEL
WINDS AND SEAS WILL BE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY. THE
GRADIENT WILL BEGIN TO RELAX WEDNESDAY INTO THURSDAY AS THE FRONT
STALLS AND WEAKENS NEAR THE MARINE AREA.

&&

.FIRE WEATHER...NO CONCERNS. INCREASING MOISTURE AND RAIN CHANCES
BEGINNING TODAY WILL PRECLUDE RED FLAG CONDITIONS FOR AT LEAST THE
FIRST PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   94  75  87  73  89 /  30  40  70  50  50
PANAMA CITY   91  78  86  77  88 /  20  40  70  40  50
DOTHAN        94  76  85  72  92 /  50  50  70  40  40
ALBANY        93  74  87  73  93 /  50  50  80  40  40
VALDOSTA      94  74  87  72  91 /  30  40  70  40  50
CROSS CITY    93  74  86  74  88 /  20  40  70  50  60
APALACHICOLA  90  78  88  77  88 /  20  40  70  40  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

SHORT TERM/MARINE...WATSON
FIRE WEATHER/AVIATION...BLOCK
LONG TERM...BLOCK
Hazardous weather outlook, Jul 4, 3:34 AM CST, 23 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 AM EDT SAT JUL 4 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-050945-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
534 AM EDT SAT JUL 4 2009 /434 AM CDT SAT JUL 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A VERY WEAK FRONT
WILL PERSIST ACROSS THE FLORIDA COAST AND ADJACENT WATERS THIS
INDEPENDENCE DAY. IN ITS WAKE...DRY AIR WILL CONTINUE TO FILTER
SOUTH ACROSS THE TR-STATE AREA. ISOLATED SHOWERS AND A STRAY
THUNDERSTORM REMAINS POSSIBLE ACROSS THE COAST AND ADJACENT
WATERS. OTHERWISE EXPECT AMPLE SUNSHINE WITH HIGH TEMPERATURES
SOARING TO THE UPPER 90S. PATCHY FOG IS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE THE NEXT FRONT WILL MOVE SOUTHWEST AND APPROACH THE LOCAL AREA
LATE SUNDAY INTO MONDAY. AHEAD OF THIS FRONT...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP AND PUSH INTO THE LOCAL AREA
ON SUNDAY AND ESPECIALLY ON MONDAY. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...OUTFLOW BOUNDARIES GENERATED BY THE
FRONT...THE SEA BREEZE AND A MOIST UNSTABLE ATMOSPHERE MAY COMBINE
TO GENERATE STRONG TO POSSIBLY SEVERE STORMS. AFTERNOON HIGH
TEMPERATURES WILL RETURN TO NEAR NORMAL. MAINLY AFTERNOON AND
EVENING SCATTERED SHOWERS AND STORMS ARE EXPECTED DURING THE REST OF
THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF
INTEREST ON THE NATIONAL MAP.

BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 5, 3:00 AM CST to 3:30 AM CST
Where
Coffee County, 2.31 mi NNW of Brooklyn to 0.62 mi E of Kinston
Measured
55 kt (63 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
31.341, -86.185

Thunderstorm winds downed numerous trees and power lines, caused sporadic power outages, and damaged several structures. A barn was damaged on State Highway 134, a few trees were across power lines on County Road 474, a bank building sustained roof damage in Kinston, and several reports of barn and roof damage on State Highway 189 between Perry Store community and Kinston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190813.